Iowa, 2016

Flash Flood and Hail in Iowa, May 9 to 10, 2016

May 9 to 10, 2016 · NWS FSD · 8 events in 4 counties and zones

Thunderstorms produced large hail in the Sioux City area on the late afternoon of May 9th, then produced heavy rain and flash flooding further northeast in northwest Iowa during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail in the Sioux City area on the late afternoon of May 9th, then produced heavy rain and flash flooding further northeast in northwest Iowa during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 9, 2:15 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 9, 2:15 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT MON MAY 9 2016

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 315 PM CDT MON MAY 9 2016

CHALLENGING FORECAST FOR THE REST OF THE AFTERNOON AND NIGHT. LOTS
OF PARAMETERS IN THE MARGINAL CATEGORY WHICH MAKES TIMING OF THE
ACTIVITY VERY DIFFICULT. TWO AREAS OF UPPER LEVEL SUPPORT...ONE
SWINGING NORTH THROUGH FAR EASTERN SOUTH DAKOTA AND A BROADER
CIRCULATION CENTERED ACROSS SOUTHWEST SOUTH DAKOTA. EXPECT
CONVECTION NEAR INTERSTATE 29 TO GRADUALLY SHIFT EAST AND NORTH INTO
THE EVENING AS A FAIRLY STOUT JET MAX PUSHES NORTH. ANOTHER AREA OF
CONCERN WILL BE IN CENTRAL SOUTH DAKOTA CLOSER TO THE UPPER LEVEL
LOW. NEITHER AREA HAS QUITE ENOUGH INSTABILITY OR SHEAR TO SUPPORT
SEVERE HAIL SO SUSPECT THAT THE STRONGER STORMS WILL LIKELY SUPPORT
HAIL UP TO ABOUT THE SIZE OF DIMES. NOT IMPOSSIBLE TO GET A ROUGE
SEVERE STORM BUT ALSO NOT LIKELY.

THE CHANCES FOR THUNDERSTORMS WILL DWINDLE A BIT THROUGH THE LATE
NIGHT HOURS...BUT CHANCES WILL REMAIN OVER PARTS OF SOUTHWEST
MINNESOTA. WHILE MUCH OF THE DAY SHOULD BE DRY...BY MID AFTERNOON A
FRONT WILL APPROACH FROM THE WEST AND WITH CONVECTIVE TEMPERATURES
IN THE LOW TO MID 70S WE SHOULD BE ABLE TO BREAK THE CAP IN A FEW
SPOTS. AT THIS TIME NOT EXPECTING WIDESPREAD ACTIVITY BUT SHOULD SEE
SCATTERED THUNDERSTORMS. TOUGH ALL ON SEVERE THREAT AGAIN AS BOTH
INSTABILITY AND SHEAR ARE DECENT...BUT MARGINAL. THE NAM HINTING AT
MAYBE 1000 TO 1500 J/KG SO SUSPECT ENOUGH TO PRODUCE UPDRAFTS
CAPABLE OF HAIL UP TO NICKELS OR SO...ESPECIALLY WITH FREEZING LEVEL
ABOUT 9000 FEET. BETTER CHANCES WILL BE LATE AFTERNOON INTO THE
EVENING AND NORTH OF INTERSTATE 90.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 315 PM CDT MON MAY 9 2016

WILL KEEP EXTENDED DISCUSSION BRIEF WITH ONGOING CONVECTION. SECOND
UPPER LEVEL SYSTEM IS EXPECTED TO ROTATE INTO THE NORTHERN PLAINS ON
WEDNESDAY. WHILE THE SYSTEM WILL BE CENTERED TO THE NORTH...CHANCE
FOR SHOWERS AND ISOLATED THUNDERSTORM ALONG THE COLD FRONT AS IT
SHIFTS EAST.  BEHIND THE FRONT...EXPECT BELOW NORMAL TEMPERATURES TO
PERSIST THROUGH THE REMAINDER OF THE WEEK BEHIND THE FRONT.  WITH
ONGOING WEATHER...LEFT GUIDANCE AS IS.  EARLY NEXT WEEK...THERE IS A
WEAKENING UPPER LEVEL WAVE THAT WILL MOVE INTO THE AREA CREATING A
CHANCE OF SHOWERS ON MONDAY.  NOT A LOT OF INSTABILITY...SO DID NOT
INCLUDE MENTION OF THUNDER FOR NOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1243 PM CDT MON MAY 9 2016

VERY MESSY FORECAST WITH A MIX OF VFR AND MVFR CONDITIONS AS WELL
AS SHOWERS AND THUNDERSTORMS. SUSPECT THAT THE SHOWER AND
THUNDERSTORM ACTIVITY WILL INCREASE IN COVERAGE BY MID AFTERNOON
WITH A FEW STRONG THUNDERSTORMS POSSIBLE. THE SHOWER AND
THUNDERSTORM ACTIVITY WILL CONTINUE OFF AND ON THROUGH THE NIGHT
WITH PATCHY MVFR CEILINGS AND VISIBILITIES AS WELL.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...BT
AVIATION...08
Hazardous weather outlook, May 9, 9:42 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT MON MAY 9 2016

IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ013-014-
SDZ069>071-101545-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-COTTONWOOD-JACKSON-DIXON-DAKOTA-YANKTON-
CLAY SD-UNION-
1042 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS
COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60
MPH.

MINOR FLOODING WILL CONTINUE ALONG THE LITTLE SIOUX RIVER NEAR
SPENCER AND LINN GROVE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR FLOODING ON THE LITTLE SIOUX RIVER WILL CONTINUE TO SLOWLY
DECREASE THROUGH THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM THIS AFTERNOON.

SDZ038-039-050-052>054-057>060-063>065-068-101545-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
1042 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND
CONTINUE INTO TONIGHT. WHILE THE STORMS ARE NOT EXPECTED TO BE
SEVERE A FEW COULD PRODUCE HAIL TO THE SIZE OF DIMES AND WIND
GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON...BUT AT THIS
TIME THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001-MNZ071-072-080-089-097-098-SDZ040-055-056-061-062-066-067-
101545-
LYON IA-LINCOLN MN-LYON MN-MURRAY-NOBLES-PIPESTONE-ROCK-BROOKINGS-
LAKE-MOODY-MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-
1042 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING. A FEW OF THE STORMS COULD PRODUCE HEAVY DOWNPOURS
FREQUENT LIGHTNING...ESPECIALLY AFTER 5 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON...BUT AT THIS
TIME THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM THIS AFTERNOON.

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 3 hail, 1 flash flood. Local standard time, as filed.

Hail, Woodbury

When
May 9, 3:20 PM CST
Where
Woodbury County, 0.51 mi W of Sioux City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.500, -96.390

Hail, Woodbury

When
May 9, 3:20 PM CST
Where
Woodbury County, Sergeant Bluff
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
42.400, -96.350

Hail, Woodbury

When
May 9, 3:26 PM CST
Where
Woodbury County, 2.9 mi WNW of Sioux City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.520, -96.430

Heavy Rain, Cherokee

When
May 9, 6:15 PM CST to 8:15 PM CST
Where
Cherokee County, 3.75 mi SW of Mary Hill
Reported by
Public
Coordinates
42.690, -95.730

An estimated 2.50 inches of rain fell during the evening.

Heavy Rain, Clay

When
May 9, 6:30 PM CST to 8:00 PM CST
Where
Clay County, 0.51 mi E of Peterson
Reported by
Public
Coordinates
42.920, -95.340

Rainfall of 2.05 inches was measured.

Heavy Rain, Sioux

When
May 9, 7:00 PM CST to 9:50 PM CST
Where
Sioux County, 2.13 mi WNW of Boyden
Reported by
Public
Coordinates
43.190, -96.040

Rainfall of 3.50 inches was measured.

Heavy Rain, Cherokee

When
May 9, 7:10 PM CST to 10:10 PM CST
Where
Cherokee County, 0.69 mi S of Cherokee
Reported by
Public
Coordinates
42.740, -95.550

Rainfall of 3.75 inches was measured.

Flash Flood, Cherokee

When
May 9, 8:00 PM CST to May 10, 12:00 AM CST
Where
Cherokee County, 0.69 mi N of Fielding to 5.25 mi WNW of Quimby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.680, -95.800

Heavy rain of over 3 inches caused flash flooding of several roads. Parts of at least one county road and a local road were washed out.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633497, 633499, 633498, 633603, 633605, 633606, 633607, 633602.